Wyoming, 2017Winter Weather in Wyoming, December 20 to 21, 2017
December 20 to 21, 2017 · NWS CYS · 9 events in 5 counties and zones
Widespread light to moderate post-frontal snow developed across southeast Wyoming. Gusty west to northwest winds to 35 mph produced patchy blowing and drifting snow and limited visibilities.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread light to moderate post-frontal snow developed across southeast Wyoming. Gusty west to northwest winds to 35 mph produced patchy blowing and drifting snow and limited visibilities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 20, 2:06 PM MST, 5 hours 54 minutes earlier.
Area forecast discussion, Dec 20, 2:06 PM MST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
206 PM MST Wed Dec 20 2017
.SHORT TERM...(This evening through Thursday night)
Issued at 206 PM MST Wed Dec 20 2017
A mild afternoon across the CWA to close out the fall season with
the beginning of winter being greeted by winter weather beginning
late tonight. A strong cold front will sweep across the CWA later
this evening with upslope snow developing and spreading across the
CWA later tonight into Thursday morning. NAM slower in building
snow southeast but may be a little too slow. Have made minor
changes to the winter wx advy, adding parts of the Panhandle late
tonight into Thursday. General snowfall amounts still looking like
about 2-5 inches with higher amounts over the mtns. Much colder
and breezy across the area Thursday with temps likely changing
little through the day. Clearing and cold Thursday night.
.LONG TERM...(Friday through Wednesday)
Issued at 206 PM MST Wed Dec 20 2017
Next shortwave passes by late Friday through Saturday bringing
another period of mainly light snows to the CWA and another surge
of arctic air. Models then push the colder air out of the area
later Sunday with milder and mainly dry conditions into early next
week. may be a bit too quick with this and went on the cooler side
of guidance. May be a wind event for the wind prone areas later
Sunday night into Monday as the gradient increases for a time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1138 AM MST Wed Dec 20 2017
VFR conditions will prevail through this afternoon, w/ gusty winds
over the southeast WY terminals. A gradual trend toward IFR & LIFR
conditions will occur this evening and overnight as snow begins to
develop and becomes steady after 06z across much of the area. Poor
flying conditions will persist through at least 18z Thu with VSBYS
to 1 SM or less and CIGS around 1500 feet AGL in -SN/BLSN.
&&
.FIRE WEATHER...
Issued at 206 PM MST Wed Dec 20 2017
No fire weather concerns with a strong cold front brining much
colder temperatures tonight along with snow through most of
Thursday. Continued cold through early next week with another
period of snow Friday night into Saturday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from midnight tonight to 4 PM MST
Thursday for WYZ106>108-115>119.
Winter Weather Advisory from 8 PM this evening to noon MST
Thursday for WYZ101-103>105-109>114.
Winter Weather Advisory from midnight tonight to noon MST
Thursday for WYZ102.
NE...Winter Weather Advisory from midnight tonight to 4 PM MST
Thursday for NEZ019-020-096.
&&
SHORT TERM...RE
LONG TERM...RE
AVIATION...CLH
FIRE WEATHER...REHazardous weather outlook, Dec 20, 5:03 AM MST, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
503 AM MST Wed Dec 20 2017
WYZ101>119-211215-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
503 AM MST Wed Dec 20 2017
This hazardous weather outlook is for southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Locally strong winds are expected across the Arlington and Elk
Mountain areas early this morning with gusts between 50 to 60 MPH
possible.
A strong cold front will push across the area tonight. This front
will bring widespread snow accumulations, much colder
temperatures, and some blowing snow to southeast Wyoming. A
Winter Weather Advisory is in effect beginning late this evening.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Snow will continue early Thursday morning before diminishing in
the afternoon. An arctic cold front is forecast to move into the
region during the weekend bringing more snowfall and the
potential for bitter cold temperatures. Those with early holiday
travel plans late this week and into the weekend should continue
to monitor the latest weather forecasts.
.Spotter information statement...
Spotter activation will not be required at this time.
NEZ002-003-019>021-054-055-095-096-211215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
503 AM MST Wed Dec 20 2017
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
A strong cold front will push across the area tonight. This front
will bring widespread snow, much colder temperatures, and some
blowing snow to western Nebraska by sunrise Thursday.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Snow will continue Thursday before diminishing late in the
afternoon. An arctic cold front is forecast to move into the
region during the weekend bringing more snowfall and the potential
for bitter cold temperatures. Those with early holiday travel
plans late this week and into the weekend should continue to
monitor the latest weather forecasts.
.Spotter information statement...
Spotter activation will not be required at this time.
Winter Weather, Central Carbon County
- When
- December 20, 8:00 PM MST to December 21, 12:00 PM MST
- Where
- Central Carbon County forecast zone
- Reported by
- Public
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Four inches of snow was observed at Rawlins.
Winter Weather, Laramie Valley
- When
- December 20, 8:00 PM MST to December 21, 12:00 PM MST
- Where
- Laramie Valley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Four inches of snow was observed at Albany.
Winter Weather, Central Laramie County
- When
- December 20, 8:00 PM MST to December 21, 12:00 PM MST
- Where
- Central Laramie County forecast zone
- Reported by
- Public
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Three inches of snow was observed four miles south of Cheyenne.
Winter Weather, Converse County Lower Elevations
- When
- December 20, 8:00 PM MST to December 21, 12:00 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Reported by
- Public
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Three and a half inches of snow was observed at Bill.
Winter Weather, Laramie Valley
- When
- December 20, 8:00 PM MST to December 21, 12:00 PM MST
- Where
- Laramie Valley forecast zone
- Reported by
- Public
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Three inches of snow was observed at Woods Landing.
Winter Weather, Central Laramie County
- When
- December 20, 8:00 PM MST to December 21, 12:00 PM MST
- Where
- Central Laramie County forecast zone
- Reported by
- Public
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Four inches of snow was observed at Hillsdale.
Winter Weather, Niobrara County
- When
- December 20, 8:00 PM MST to December 21, 12:00 PM MST
- Where
- Niobrara County forecast zone
- Reported by
- Public
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
Four inches of snow was observed 10 miles north of Lusk.
Winter Weather, Niobrara County
- When
- December 20, 8:00 PM MST to December 21, 12:00 PM MST
- Where
- Niobrara County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
Three inches of snow was measured a mile south of Lusk.
Winter Weather, Central Carbon County
- When
- December 20, 8:00 PM MST to December 21, 12:00 PM MST
- Where
- Central Carbon County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
An observer one mile north of Rawlins measured 5.3 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, December 20, 2017$265,000 · EF1 · 2 events
- Tornado and Damaging Winds in Louisiana, December 20, 2017$75,000 · EF1 · 4 events
- Tornado in Texas, December 20, 2017$30,000 · EF1 · 1 event
- Tornado and Damaging Winds in Georgia, December 20, 2017$43,000 · EF0 · 4 events
- Tornado in Mississippi, December 20, 2017EF1 · 1 event
- High Wind in California, December 20, 2017$20,000 · 62 kt wind · 2 events
- Heavy Snow in North Dakota, December 20, 20179 events
- Flash Flooding and Heavy Rain in Alabama, December 20, 20177 events
- Heavy Snow in Minnesota, December 20 to 21, 20177 events
- Dust Storm and High Wind in California, December 20, 2017$10,000 · 96 kt wind · 5 events
- Flash Flooding and Heavy Rain in Hawaii, December 20 to 21, 20174 events
- High Wind and Winter Weather in Nevada, December 20, 201759 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732366, 732367, 732368, 732369, 732370, 732371, 732372, 732377, 732378.